I Don’t Want to Take My Pills

Morning Pills
Morning Pills

Don’t worry, I am taking my pills, I’m just having a hard time with it right now. I go thru these phases now and then where I’m just sick to death of the daily regiment. Right now, because they had to adjust some of my medication, I’m taking 38 pills a day. Not at once, thankfully, but in large batches three times a day. The ironic thing is I am weaning off of one of my heart medications which means I should have two fewer pills to take every day, but they increased other doses that negated losing those two pills from my dailies.

The medication we are currently having issues with is my potassium chloride. It’s an electrolyte that is necessary for your heart muscle to squeeze properly. Having low potassium is called Hypokalemia, and for me it could be potentially fatal for my potassium levels to get too low. Right now they are too low and have been for about four weeks. So my cardiologist has increased my dosage. I am currently taking 200 mEq’s a day which is the equivalent of 15,000 mg. An average banana, which we all know is high in potassium, contains approximately 400 mg. So I would have to eat about 38 bananas a day to get 15,000 mg of potassium in my system. Now, extreme banana theorists believe that six is the absolute limit – seven tips the scale into potentially overdosing on potassium. So imagine my shock when I did the math to realize I’m basically taking, in pill form, the equivalent of eating 38 bananas!

Potassium is a tricky electrolyte that has to be balanced in your body or it can cause serious issues. Too much or too little can be dangerous and fatal in some people, especially people like me with a weak heart and bad kidneys. High potassium is call Hyperkalemia, and can cause acute kidney failure. I do have issues with my kidneys as well, so when my potassium gets to high I become symptomatic of overdose. Not surprising but that doesn’t happen often. I can only recall two or three times my potassium got a little high, for the most part it stays pretty low.

I promise I’m not complaining, I’m just expressing a little frustration with my body and it’s unwillingness to function properly at times. We don’t know why my potassium does this. It will be fine for a period of time then for no apparent reason it will just drop off to a very low and dangerous level. When my cardiologist starts twitching a bit I know something is serious; he’s a pretty mellow guy, he’s been twitchy the last 2 weeks.

The good news is that I basically feel fine! I wouldn’t know my potassium was high or low without the weekly blood tests I get to check my electrolytes and kidney function. If it’s low for a long period of time I do start to become symptomatic and I’ll get a blood test to confirm and that’s basically what happened this time. I was feeling a little run down, they did an ECG (electrocardiogram, aka an EKG) and found my heart voltage was low and my QT Interval was dangerously long, which are all signs my potassium is out of whack. But really, other than feeling a little more tired than usual I have been feeling OK. I just wish my body would stop giving blood test results that make my doctor twitch…LOL!

Leave a Reply

Your email address will not be published. Required fields are marked *